Wyoming, 2018

Hail and Damaging Winds in Wyoming, June 7, 2018

June 7, 2018 · NWS RIW · 3 events in 2 counties and zones

A thunderstorm developed on the east side of Big Horns and became severe as it moved into higher dew point air in Johnson County. Up to half dollar size hail and wind gusts to 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed on the east side of Big Horns and became severe as it moved into higher dew point air in Johnson County. Up to half dollar size hail and wind gusts to 58 mph. In Big Horn County, a shower collapsed and produced a 61 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 7, 12:43 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 7, 12:43 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
143 PM MDT Thu Jun 7 2018

.SHORT TERM...(This evening through Sunday)
Issued at 143 PM MDT Thu Jun 7 2018

Scattered showers and a few thunderstorms, most numerous in the north,
will be over the area this evening.  Another round of showers and
thunderstorms are expected on Friday with overall less coverage.
mostly dry conditions are expected to the south. Relative humidity will
be slightly lower in the south with increasing winds. Saturday
and Sunday will be dry.  Saturday will be very warm with cooler
temperatures on Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 143 PM MDT Thu Jun 7 2018

Generally dry conditions are expected while a threat of showers
and thunderstorms may brush the far north. Sunday night through
Tuesday will be on the cool side with warming Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 143 PM MDT Thu Jun 7 2018

Widely scattered showers and thunderstorms will be over the
vicinity and north of a KDUB-KTHP- 30SM south KBYG line
00z today- 03z Friday with isolated severe storms possible - the
main hazards will be large hail and wind gusts over 50kts.
Thunderstorms will be more isolated further south, and these
storms will be more capable of producing microburst wind 40-50kts,
especially vicinity KCPR. Surface southwest wind 15-25kts will
also prevail across the southern half of the area this afternoon.
Most shower and thunderstorm activity will move out of the area by
06z Friday.  Widely scattered showers and thunderstorms will
redevelop over the vicinity and north of a KDUB-KTHP- 30SM south
KBYG line 19z Friday - 00z saturday.

&&

.FIRE WEATHER...
Issued AT 143 PM MDT Thu Jun 7 2018

Scattered showers and a few thunderstorms, most numerous in the north,
will be over the area this evening.  Another round of showers and
thunderstorms are expected on Friday with overall less coverage.
mostly dry conditions are expected to the south. Relative humidity will
be slightly lower in the south with increasing winds. Saturday
and Sunday will be dry.  Saturday will be very warm with cooler
temperatures on Sunday.  Afternoon smoke dispersal will be excellent
Friday and Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Lipson
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 7, 12:35 AM MST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
135 AM MDT Thu Jun 7 2018

WYZ001>020-022>030-081215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
135 AM MDT Thu Jun 7 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms across the northern
half of the state. A few severe thunderstorms are possible mainly
north of a Cody to Worland to Kaycee line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...Isolated afternoon and evening thunderstorms over the
north.

Saturday and Sunday...A strong, but mainly dry cold front will
push into western Wyoming late Saturday night into Sunday
morning, and then across the rest of the area late Sunday into
Sunday evening. Hot and windy ahead of the cold front Saturday,
and much cooler, but continued windy behind the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph and hail.
Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 7, 1:52 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
252 PM MDT THU JUN 7 2018

WYZ003>006-072115-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
252 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS...
WESTERN BIG HORN...NORTHWESTERN WASHAKIE AND EAST CENTRAL PARK
COUNTIES UNTIL 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Ralston to near Meeteetse.
Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern Hot
Springs...western Big Horn...northwestern Washakie and east central
Park Counties, including the following locations... Emblem and
Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4485 10833 4401 10830 4401 10886 4470 10884
TIME...MOT...LOC 2051Z 259DEG 24KT 4464 10874 4418 10877

McDonald
Special weather statement, Jun 7, 2:15 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
315 PM MDT THU JUN 7 2018

WYZ003>006-072145-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
315 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND EAST CENTRAL PARK
COUNTIES UNTIL 345 PM MDT...

At 314 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Garland to 14 miles east of
Meeteetse. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern Hot
Springs...southwestern Big Horn...northwestern Washakie and east
central Park Counties, including the following locations... Emblem,
Burlington and Greybull South Big Horn County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4470 10809 4401 10807 4402 10880 4465 10870
TIME...MOT...LOC 2114Z 255DEG 28KT 4456 10858 4409 10859

McDonald
Special weather statement, Jun 7, 2:19 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
319 PM MDT THU JUN 7 2018

WYZ011-020-072200-
Southeast Johnson County-Natrona County Lower Elevations-
319 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 400 PM MDT...

At 317 PM MDT, Doppler radar was tracking a cluster of thunderstorm
9 miles northeast of Antelope Hills, or 21 miles northeast of
Casper, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

These storms may intensify.

This storm will remain over mainly rural areas of southeastern
Johnson and northeastern Natrona Counties.

This includes Interstate 25 between mile markers 200 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 10608 4304 10607 4300 10649 4318 10669
      4380 10602 4350 10602
TIME...MOT...LOC 2117Z 258DEG 28KT 4312 10615

Lipson
Special weather statement, Jun 7, 2:45 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
345 PM MDT THU JUN 7 2018

WYZ004-006-072230-
North Big Horn Basin-Southeast Big Horn Basin-
345 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Wyoming Boys School, or 17 miles west of Worland,
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wyoming Boys School around 410 PM MDT.
  Worland and Worland Municipal Airport around 415 PM MDT.

Other locations impacted by this storm include Washakie County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4408 10847 4428 10846 4431 10772 4384 10784
TIME...MOT...LOC 2144Z 282DEG 30KT 4409 10830

McDonald
Special weather statement, Jun 7, 2:46 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
346 PM MDT THU JUN 7 2018

WYZ010-072215-
Northeast Johnson County-
346 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
northwest of Powder River Rest Area, or 21 miles east of Buffalo,
moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This thunderstorm will be near...Powder River Rest Area around 400
PM MDT.

This includes Interstate 90 between mile markers 77 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4417 10634 4433 10643 4449 10603 4446 10601
      4422 10602
TIME...MOT...LOC 2145Z 249DEG 18KT 4428 10629

Lipson
Special weather statement, Jun 7, 3:05 PM MST, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
405 PM MDT THU JUN 7 2018

WYZ005>007-072230-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
405 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Legend Rock State Petroglyph Site, or 19 miles northwest of
Thermopolis, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Winchester around 430 PM MDT.

Other locations impacted by this storm include Badlands Overlook,
Grass Creek and Hot Springs County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Wyoming.

LAT...LON 4359 10837 4391 10876 4410 10845 4385 10782
TIME...MOT...LOC 2205Z 239DEG 41KT 4381 10854

McDonald

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
June 7, 3:06 PM MST
Where
Big Horn County, Greybull Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

A 61 mph wind gust reported at the Greybull airport.

Hail, Johnson

When
June 7, 5:39 PM MST to 5:45 PM MST
Where
Johnson County, 13.21 mi SSE of Buffalo to 9.95 mi SE of Buffalo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.170, -106.610

Hail ranging from nickel to half dollar size fell to the southeast of Buffalo.

Thunderstorm Wind, Johnson

When
June 7, 5:42 PM MST
Where
Johnson County, Buffalo Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

The ASOS at the Buffalo airport a 58 mph wind gust was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757030, 757034, 757031.